Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 48, NWS Grand Rapids, MI

June 28, 2003Calhoun County, Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 28, 2003, 5:28 PM EDT for Calhoun County, Jackson County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2003, 5:28 PM EDT (21:28 UTC)
Expired
Jun 28, 2003, 6:30 PM EDT
In force
62 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Calhoun County, MI, Jackson County, MI

The radar

The Detroit radar (KDTX), 98 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 12:40 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 282128
SVRGRR
MIC025-075-282230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
528 PM EDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN
  CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 630 PM EDT

* AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 2 MILES NORTHEAST OF SPRINGPORT
  TO 5 MILES SOUTHWEST OF HOMER...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   TOPKINS...CONCORD AROUND 535 PM EDT
   PULASKI...PARMA AROUND 540 PM EDT
   SPRING ARBOR...SANDSTONE...RIVES JUNCTION AROUND 545 PM EDT
   HORTON AROUND 550 PM EDT
   JACKSON AROUND 555 PM EDT
   VANDERCOOK LAKE AROUND 600 PM EDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. 
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A STURDY 
BUILDING UNTIL THE STORM HAS PASSED.


LAT...LON 4241 8470 4210 8489 4209 8416 4241 8415

$$

OSTUNO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 4:30 PM EDT, 58 minutes earlier.

Area forecast discussion, Jun 28, 4:30 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
430 PM EDT SAT JUN 28 2003

...LOWS LIKE MORE SHOWERS POSSIBLE ON SUNDAY...

MAIN PROBLEMS WITH THIS FORECAST PACKAGE ARE TO FIGURE OUT JUST HOW
MUCH OF A RISK FOR SHOWERS REMAINS LATER TONIGHT AND THEN ON SUNDAY
AS
YET ANOTHER SHORTWAVE AND JET STREAK MOVE THROUGH THE WESTERN GREAT
LAKES. A SOUTHERN STREAM WAVE COULD BRING SHOWERS INTO OUR SOUTHERN
COUNTIES MONDAY IF THE GFS 12Z RUN IS CORRECT BUT THE OTHER MODELS
TO NOT SHOW THAT HAPPENING...SO THE QUESTION IS WILL IT? AFTER THAT
THE QUESTION IS JUST HOW BIG DOES THE SUBTROPICAL RIDGE GET LATER IN
THE WEEK AND WILL NRN STREAM WAVE (AS PER THE GFS) BRING YET ANOTHER
CLOSED UPPER LOW TO THE NORTHEAST U.S. BY THIS COMING WEEKEND?

AS FOR THE CONVECTION CURRENTLY GOING ON...THAT SHOULD CLEAR MOST OF
THE CWA BY MIDNIGHT. HOWEVER THAT IS NOT THE END OF THE SHOW. THERE
IS YET ANOTHER JET STREAK AND SHORTWAVE ON THE NORTHERN STREAM
HEADING WEST MICHIGAN.  CURRENTLY (20Z) THERE IS ANOTHER AREA OF
SHOWERS AND THUNDERSTORMS NEAR THE MISSISSIPPI RIVER ON THE NOSE OF
THAT JET STREAK.  IT WOULD APPEAR THE FRONT WILL HAVE A HARD TIME
CLEARING THE SOUTHERN CWA OVERNIGHT.  SO WHEN THAT JET STREAK COMES
THROUGH SUNDAY... THERE WILL BE A FAIR AMOUNT OF SUNSHINE EARLY IN
THE DAY SINCE THE MEAN 1000/500 RH IS AROUND 50 PCT... SO THAT WILL
ALLOW ENOUGH HEATING TO ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOPED DURING THE DAY.  THUS I HAVE CONTINUED THE CHANCE OF
SHOWERS AND THUNDERSTORMS FOR SUNDAY DURING THE DAY.

THE SOUTHERN STREAM SYSTEM SEEMS OVER DONE ON THE 12Z GFS (LIKELY
CONVECTIVE FEEDBACK).  SO... I WENT WITH THE ETA FOR SUNDAY NIGHT
AND MONDAY AND THAT KEEPS SOUTHWEST MICHIGAN DRY. THAT SHOULD KEEP
MOST OF THE CLOUDS SOUTH OF MICHIGAN LEAVING PARTLY SUNNY AS A GREAT
FORECAST.

TUESDAY UPPER RIDGE FROM THE WESTERN PLAINS STARTS TO BUILD EAST AS
THE NEXT PACIFIC SYSTEM  MOVES INTO SOUTHERN CANADA VIA BC.  THAT
SHOULD RESULT IN MOSTLY CLEAR TO PARTLY CLOUDY SKIES WITH A SLOW
WARMING TREND STARTING.

ZONES BY 500 PM.

EXTENDED FORECAST

I BELIEVE THE GFS IS OVER DOING THE DEVELOPMENT OF THE NRN STREAM
SYSTEM THAT MOVES IN FROM BC ON TUESDAY TO THE NORTHERN GREAT LAKES
BY SATURDAY.  THE ECWMF HAS BEEN SHOWING A SIGNIFICANTLY STRONGER
UPPER HIGH TO OUR WEST BUILDING EAST AND SINCE THAT ALSO DOES NOT
MATCH THE ENSEMBLES OF THE GFS FROM THE 00Z RUN VERY WELL... I
BELIEVE THE NEXT SYSTEM WILL BE SLOWER THAN THE GFS IS FORECASTING.
THUS I KEEP TEMPERATURES ON THE WARM SIDE INTO SATURDAY.  I ALSO
KEPT OUR CHC OF SHOWERS FRIDAY (FORTH OF JULY). HOWEVER THE TREND IN
THE OTHER MODELS AND THE ENSEMBLES OF THE GFS SUGGEST IT MAY REALLY
TAKE UNTIL SATURDAY FOR THE THREAT OF SHOWERS TO RETURN. EVEN SO
SINCE I AM NOT SURE ON THIS ONE WAY OR THE OTHER... I KEEP THE CHC
IN FOR FRIDAY AND CONTINUED IT SATURDAY WHEN I THINK THE TREAT IS
HIGHER ACTUALLY.

.GRR...NONE.

WDM
Hazardous weather outlook, Jun 28, 9:50 AM EDT, 7 hours 38 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
950 AM EDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS A
COLD FRONT APPROACHES. THE MAIN THREAT WITH THESE STORMS WILL BE
HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER. AN ISOLATED
TORNADO IS ALSO POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FAIR WEATHER SHOULD PREVAIL THROUGH MOST OF NEXT WEEK BUT THERE IS A
CHANCE FOR THUNDERSTORMS AGAIN ON INDEPENDENCE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

OSTUNO

In the hours before

Local storm report, Jun 28, 2:56 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0256 PM EDT SAT JUN 28 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    CEDAR SPRINGS             MI   WIND DAMAGE
06/28/03   KENT                           200 POUND JUNGLE GYM
                                          ROLLED OVER AND MOVED 50
                                          FEET

JK
Local storm report, Jun 28, 3:43 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0343 PM EDT SAT JUN 28 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0326 PM    PAW PAW                   MI   0.88 IN HAIL
06/28/03   VAN BUREN

JK
Special weather statement, Jun 28, 3:55 PM EDT, 1 hour 33 minutes before
MIZ037>039-043-044-050-282100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
355 PM EDT SAT JUN 28 2003

THE SEVERE THUNDERSTORM WATCH HAS BEEN CLEARED FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN. THE WATCH IS NO LONGER IN
EFFECT FOR THE FOLLOWING COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     OSCEOLA

JK
Local storm report, Jun 28, 4:24 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0424 PM EDT SAT JUN 28 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    WINN                      MI   1.75 IN HAIL
06/28/03   ISABELLA

0130 PM    1 NW EDMORE               MI   WIND DAMAGE
06/28/03   MONTCALM                       SEVERAL LARGE TREE LIMBS
                                          DOWN

JK
Local storm report, Jun 28, 4:28 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0428 PM EDT SAT JUN 28 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0314 PM    SHEPHERD                  MI   1.75 IN HAIL
06/28/03   ISABELLA

JK
Special weather statement, Jun 28, 4:54 PM EDT, 34 minutes before
MIZ040-045-046-056-064-071-282200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
454 PM EDT SAT JUN 28 2003

THE SEVERE THUNDERSTORM WATCH HAS BEEN CLEARED FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN. THE WATCH IS NO LONGER IN
EFFECT FOR THE FOLLOWING COUNTIES

IN CENTRAL MICHIGAN
     CLARE...ISABELLA AND MECOSTA

IN SOUTHWEST MICHIGAN
     ALLEGAN...VAN BUREN AND OTTAWA

JK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 12:45 PM EDTSpecial Marine WarningGRR60 min
Jun 28, 12:45 PM EDTSpecial Marine WarningGRR60 min
Jun 28, 12:45 PM EDTSpecial Marine WarningGRR60 min
Jun 28, 12:45 PM EDTSpecial Marine WarningGRR60 min
Jun 28, 12:54 PM EDTSevere Thunderstorm WarningGRRKent, Montcalm51 min
Jun 28, 1:52 PM EDTSevere Thunderstorm WarningGRRIsabella, Mecosta38 min
Jun 28, 3:12 PM EDTSevere Thunderstorm WarningGRRIsabella48 min
Jun 28, 3:31 PM EDTSevere Thunderstorm WarningGRRKalamazoo, Van Buren59 min
Jun 28, 4:31 PM EDTSevere Thunderstorm WarningGRRCalhoun, Kalamazoo59 min
Jun 28, 5:51 PM EDTTornado WarningGRRJackson39 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.